34- Liver problems
Without lab and other hospital facilities, liver problems have to be consider
when you observe:
- Icterus (jaundice)
- Hemorrhagic problem
- Dark urine with yellow/white stools
- ...but general conditions are one of the best indicator of the liver status.
If patient is icteric and has mild ascitis but run, jump and eat a lot, don't
worry too much about his liver.
Less common signs
- Flapping tremor
- Palmar erythema
Following argument help to confirm that liver is origin of problems
- History of hepatitis
- History of injectable drug addiction
- History of alcoolism
- Many hepatotoxic drugs in current treatment
What to do?
In our condition of work, after assuming that the cause of the problem is
the liver, we suggest :
- Reduce or stop the amount of hepatotoxic drugs. (see below)
- Do nothing... if symptoms are not severe, just wait. It is common, for
instance, that Rifampicin
induces ictérus. But it is rare that we have to stop rifampicin in
spite of icterus ; often, after+/- one month the icterus disapears without
any specifical action.
- Symptomatic treatment: lasix/spironolactone, for edema and ascitis,
Reduce the amount of hepatotoxic drugs
The most common hepato-toxic drugs that we use in a poor HIV hospice are:
PZA, Ketonazole, Fluconazole,
and INH can also be considered as hepatotoxic but less.)
In case of mild hepatic failure you should reduce hepatotoxic
medicines. In case of severe hepatic failure
you must stop all hepatotoxic drugs. Each patient has his own specificity.
For one PZA is the main cause of problems, for another RIF, for another NVP...
Impossible for us to predict but we feel that PZA, RIF & NVP are the most
probable sources of problems.
We try reduce vital medicine only if impossible or not enough time (patient
dying) to reduce other hepatotoxic drugs first... 2-3 days are often enough
to know by the clinical signs if reduction of some medicines are useful or
- Change TB treatment
- Stop PZA or stop RIF or stop INH or stop PZA&RIF...etc. (And the
following drugs to replace the medicine you stopped: STREPTO or EMB
- Stop all TB treatment assuming that patient is now unable to take
it (you have to consider that to give not enough anti-TB drug can be
more dangerous for the patient and for everybody (resistance) than not
give TB treatment at all)
- Change ARV treatment
- Change NVP if possible. EFV is less toxic but more expensive and also
a little bit toxic... In such condition, if you give EFV, you should
try to reduce other hepat-toxic drugs as well.
Stop all hepatotoxic drugs if life is in danger... don't wait too long! Unfortunately,
we often have to stop all hepatotoxic drugs. When liver recover we usualy
reintroduce only the most vital hepatotoxic drugs (fluco? EFV?...).